Lake St. Clair, 2003

Marine Thunderstorm Winds in Lake St. Clair, June 28, 2003

June 28, 2003 · NWS DTX · 4 events in 2 counties and zones

4 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 28, 2:53 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 28, 2:53 PM EST, 3 hours 47 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
353 PM EDT SAT JUN 28 2003

REMAINING SEVERE WEATHER POTENTIAL WILL BE THE IMMEDIATE CONCERN
WITH THIS PACKAGE. SEVERE THUNDERSTORM WATCH 601 IS IN EFFECT UNTIL
7 PM FOR ALL BUT LENAWEE AND MONROE COUNTIES.

EXPECT ONGOING CONVECTION TO CONTINUE EVOLVING ALONG THE WARM FRONT
IN THE SAGINAW VALLEY AND THUMB, AND AHEAD OF THE COLD FRONT IN
WESTERN LOWER. A FEW SUPERCELLS WILL BE POSSIBLE ALONG THE WARM
FRONT AND IN THE WARM SECTOR WHERE ANY LOW LEVEL FLOW IS BACKED TO
THE SE. FORECAST SOUNDINGS AND WIND PROFILES INDICATE HELICITY
AROUND 200 M2/S2 AND 0-6KM SHEAR STARTING NEAR 30 M/S BUT DECREASING
DURING THE EARLY EVENING. CONVECTIVE MODE ALONG AND AHEAD OF THE
COLD FRONT WILL BE MORE LINEAR WITH 0-3KM SHEAR AROUND 20 M/S.
MODIFIED 12Z DTX SOUNDING AND MODIFIED FORECAST ETA SOUNDINGS SHOW
CAPE AVERAGING TO ABOUT 2500 J/KG, ENOUGH TO WORK WITH THE EXISTING
WIND FIELD AND ENOUGH TO CONTINUE WITH THE WATCH THROUGH EXPIRATION.

WEAKENING CONVERGENCE ALONG THE COLD FRONT AND THE LOSS OF DAYTIME
HEATING WILL LEAD TO A WEAKENING TREND IN THE STORM ACTIVITY BY
MIDNIGHT. DO EXPECT AT LEAST SCATTERED SHOWER AND STORM COVERAGE
OVERNIGHT SOUTH OF FLINT TO PORT HURON.

THE UPPER TROF AXIS WILL STILL BE TO OUR WEST ON SUNDAY AND THE 12Z
MODEL RUNS SHOW A SECONDARY SURFACE TROF OVER LOWER MICHIGAN BY
AFTERNOON. A TOUGH CALL ON PRECIP CHANCES OVER OUR AREA AS THE MODEL
MOISTURE PROFILES BECOME MARGINAL. THEY INDICATE THE 850 TO 700 MB
THETA-E RIDGE SOUTH OF OUR AREA BUT WITH THE SURFACE BOUNDARY
WASHING OUT OVERNIGHT. THIS WILL ALLOW LOW LEVEL MOISTURE TO POOL
BACK INTO THE AREA AND INTERACT WITH THE UPPER TROF AND DAYTIME
HEATING. OUR GOING FORECAST HAS CHANCE POPS GOING FOR SHOWERS AND
STORMS AND THIS LOOKS GOOD.

SURFACE HIGH PRESSURE WILL BUILD IN A LITTLE MORE FIRMLY SUNDAY
NIGHT AND MONDAY AS THE UPPER LEVEL TROF MOVES EAST. THIS WILL LAST
THROUGH TUESDAY AS THE 00Z AND 12Z GFS RUNS SHOW SOLUTIONS
CONSISTENT FROM RUNS OVER THE LAST COUPLE OF DAYS AND ARE CONSISTENT
WITH THE EURO AND CANADIAN MODELS THROUGH MID WEEK. THE UPPER RIDGE
OVER THE CENTRAL STATES WILL KEEP SURFACE HIGH PRESSURE IN PLACE
OVER THE GREAT LAKES THROUGH WEDNESDAY AND HELP ENSURE DRY
CONDITIONS WITH SEASONABLE TEMPERATURES.

HEADING INTO THURSDAY, SOME TIMING DIFFERENCES HAVE DEVELOPED IN THE
MODELS REGARDING THE LOW MOVING THROUGH CENTRAL CANADA. THE GFS IS
THE FASTEST OF ALL IN THE GROUP AND AMONG THE FASTEST OF THE
ENSEMBLE MEMBERS. PLAN TO BLEND THE FORECAST TOWARD A SLOWER TIMING
LIKE THE CANADIAN BUT NOT AS DEEP. THIS STILL KEEPS THE FRONT OUT OF
OUR AREA UNTIL FRIDAY...AND THEN ONCE IT IS HERE...EXPECT IT TO
LINGER INTO SATURDAY. A CHANCE OF SHOWERS AND STORMS WILL BE
WARRANTED BOTH DAYS HEADING INTO THE WEEKEND.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

BT
Hazardous weather outlook, Jun 28, 6:23 PM EST, 17 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
723 PM EDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH 601 IS IN EFFECT UNTIL 900 PM FOR
SOUTHEAST MICHIGAN ALONG AND NORTH OF INTERSTATE 94...AND GENERALLY
EAST OF A LINE FROM BAD AXE TO ANN ARBOR.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING OVER
THE WATCH AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...AND
BE CAPABLE OF WIND GUSTS TO 70 MPH AND HAIL UP TO ONE INCH IN
DIAMETER. AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT 30 MPH.

A FEW HOURS OF SUNSHINE DURING THE AFTERNOON ALLOWED THE ATMOSPHERE
TO DESTABILIZE. THUNDERSTORMS WILL MOVE THROUGH THE THUMB AND POINTS
SOUTH THROUGH THE DETROIT METRO AREA TO MONROE BETWEEN 715 PM AND 9
PM. ALL ACTIVITY WILL MOVE INTO ONTARIO BY 9 PM.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE AFTER MIDNIGHT AS A COLD
FRONT SETTLES SOUTH OVER THE AREA. BECAUSE INSTABILITY WILL DIMINISH
AFTER SUNSET...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER WIND GUSTS TO 40 MPH AND SMALL HAIL ARE STILL POSSIBLE.
AVERAGE STORM MOTION TONIGHT WILL BE TO THE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER NETWORKS HAVE BEEN ACTIVATED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BT

In the hours before

Local storm report, Jun 28, 5:20 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
620 PM EDT SAT JUN 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0611 PM    2 SW CHELSEA              MI   1.00 INCH HAIL
06/28/03   WASHTENAW                      QUARTER SIZED HAIL AND
                                          60 MPH WIND GUSTS
                                          REPORTED BY SPOTTERS
Local storm report, Jun 28, 5:39 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
639 PM EDT SAT JUN 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0634 PM    DEXTER                    MI   58 MPH TSTM WIND GUST
06/28/03   WASHTENAW
Special weather statement, Jun 28, 6:00 PM EST, 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
700 PM EDT SAT JUN 28 2003

SEVERE THUNDERSTORM WATCH 601 HAS BEEN EXTENDED AND IS NOW IN EFFECT
UNTIL 9 PM FOR THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN...

HURON... TUSCOLA... SANILAC... GENESEE... LAPEER... ST. CLAIR...
OAKLAND... MACOMB... WASHTENAW... AND WAYNE.

THE WATCH HAS EXPIRED FOR THE FOLLOWING COUNTIES...

MIDLAND... BAY... SAGINAW... SHIAWASSEE... AND LIVINGSTON.

BT

Event by event

4 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
June 28, 6:40 PM EST
Where
Lake St Clair (U.S. Portion) marine zone, St. Clair Shores
Measured
48 kt (55 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Detroit River

When
June 28, 6:40 PM EST
Where
Detroit River marine zone, Belle Isle
Measured
48 kt (55 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
June 28, 6:45 PM EST
Where
Lake St Clair (U.S. Portion) marine zone, St. Clair Shores
Measured
35 kt (40 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
June 28, 6:58 PM EST
Where
Lake St Clair (U.S. Portion) marine zone, St. Clair Shores
Measured
35 kt (40 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5366674, 5366675, 5366672, 5366673.